Alert archive / Wyoming / High Wind Warnings in 2017
High Wind Warning 30, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Nov 23, 2017, 3:02 AM MST for 5 counties in Wyoming. It took effect at Nov 23, 2017, 5:00 AM MST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2017, 3:02 AM MST (10:02 UTC)
- In effect from
- Nov 23, 2017, 5:00 AM MST
- Expired
- Nov 24, 2017, 5:00 AM MST
- In force
- 24 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Natrona County, WY, Park County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 10.0 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2063 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
860 WWUS75 KRIW 231002 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 302 AM MST Thu Nov 23 2017 ...High Winds will return to the Absarokas and Cody Foothills today... .An approaching front will mix strong mid level winds to the surface and bring high winds to portions of the Absarokas and Cody Foothills as well as along the Green Mountains and Rattlesnake Range. WYZ002-003-232200- /O.UPG.KRIW.HW.A.0025.171123T1200Z-171124T1200Z/ /O.NEW.KRIW.HW.W.0030.171123T1200Z-171124T1200Z/ Absaroka Mountains-Cody Foothills- Including the cities of Cody and Meeteetse 302 AM MST Thu Nov 23 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST FRIDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect until 5 AM MST Friday. The High Wind Watch is no longer in effect. * TIMING...Winds will continue to gradually increase through 5 am this morning. High winds are expected today and tonight. * WINDS...West 40 to 50 mph with gusts to 55 to 65 mph in the Cody Foothills, with higher gusts possible around Clark. In the Absarokas, west winds 35 to 50 mph with gusts to 75 mph. * IMPACTS...Strong cross winds may produce a significant blow over threat to trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ019-232200- /O.NEW.KRIW.HW.W.0030.171123T1900Z-171124T1200Z/ Green Mountains and Rattlesnake Range- Including the city of Jeffrey City 302 AM MST Thu Nov 23 2017 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 5 AM MST FRIDAY... The National Weather Service in Riverton has issued a High Wind Warning, which is in effect from noon today to 5 AM MST Friday. * TIMING...Strong southwest winds will gradually increase through 12 noon today. High winds are then expected through this afternoon and tonight. * WINDS...Southwest 35 to 45 mph with gusts of 55 to 65 mph, with higher gusts in the higher terrain. * IMPACTS...Strong cross winds may produce a significant blow over threat to trucks pulling light weight and high profile trailers. | PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ TEAM RIVERTON
4 follow-up statements
879 WWUS75 KRIW 231926 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1226 PM MST Thu Nov 23 2017 ...High Winds will return to the Absarokas, Cody Foothills and the Green and Rattlesnake ranges today and tonight... .Strong west winds aloft will continue to surface and bring high winds to portions of the Absarokas and Cody Foothills as well as along the Green Mountains and Rattlesnake Range through tonight. WYZ002-003-241200- /O.CON.KRIW.HW.W.0030.000000T0000Z-171124T1200Z/ Absaroka Mountains-Cody Foothills- Including the cities of Cody and Meeteetse 1226 PM MST Thu Nov 23 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY... * TIMING...High winds will continue through 5 am Friday. Wind gusts to 79 mph around Clark and 77 mph around Meeteetse have been observed today. * WINDS...West 40 to 50 mph with gusts to 70 to 80 mph in the Cody Foothills, with higher gusts possible around Clark. In the Absarokas, west winds 45 to 50 mph with gusts to 85 mph. * IMPACTS...Strong cross winds may produce a significant blow over threat to trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ019-241200- /O.CON.KRIW.HW.W.0030.000000T0000Z-171124T1200Z/ Green Mountains and Rattlesnake Range- Including the city of Jeffrey City 1226 PM MST Thu Nov 23 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY... * TIMING...High winds will gradually increase through the afternoon . High winds are then expected through tonight. * WINDS...Southwest 35 to 45 mph with gusts of 60 to 65 mph, with higher gusts in the higher terrain. * IMPACTS...Strong cross winds will produce a significant blow over threat to trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
653 WWUS75 KRIW 240402 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 902 PM MST Thu Nov 23 2017 ...High Winds will continue in the Absarokas, Cody Foothills and the Green and Rattlesnake ranges tonight... .Strong west winds aloft will continue to surface and bring high winds to portions of the Absarokas and Cody Foothills as well as along the Green Mountains and Rattlesnake Range through tonight. WYZ002-003-241200- /O.CON.KRIW.HW.W.0030.000000T0000Z-171124T1200Z/ Absaroka Mountains-Cody Foothills- Including the cities of Cody and Meeteetse 902 PM MST Thu Nov 23 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY... * TIMING...High winds will continue through 5 am Friday. Wind gusts to 79 mph around Clark and 77 mph around Meeteetse have been observed earlier today. * WINDS...West 40 to 50 mph with gusts to 70 to 80 mph in the Cody Foothills, with higher gusts possible around Clark. In the Absarokas, west winds 45 to 50 mph with gusts to 85 mph. * IMPACTS...Strong cross winds may produce a significant blow over threat to trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ019-241200- /O.CON.KRIW.HW.W.0030.000000T0000Z-171124T1200Z/ Green Mountains and Rattlesnake Range- Including the city of Jeffrey City 902 PM MST Thu Nov 23 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST FRIDAY... * TIMING...High winds will continue occasionally through tonight. * WINDS...Southwest 35 to 45 mph with gusts of 60 to 65 mph, with higher gusts in the higher terrain. * IMPACTS...Strong cross winds will produce a significant blow over threat to trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$
045 WWUS75 KRIW 240904 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 204 AM MST Fri Nov 24 2017 ...High Winds will continue in the Absarokas, Cody Foothills and the Green and Rattlesnake ranges tonight... .Strong west winds aloft will continue to surface and bring high winds to portions of the Absarokas and Cody Foothills as well as along the Green Mountains and Rattlesnake Range through tonight. WYZ002-003-241200- /O.CON.KRIW.HW.W.0030.000000T0000Z-171124T1200Z/ Absaroka Mountains-Cody Foothills- Including the cities of Cody and Meeteetse 204 AM MST Fri Nov 24 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS MORNING... * TIMING...High winds will continue through 5 am Friday. Wind gusts to 73 mph were observed at 8:19 PM around Clark and 77 mph around Meeteetse earlier today were observed. * WINDS...West 40 to 50 mph with gusts to 70 to 80 mph in the Cody Foothills, with higher gusts possible around Clark. In the Absarokas, west winds 45 to 50 mph with gusts to 85 mph. * IMPACTS...Strong cross winds may produce a significant blow over threat to trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ019-241200- /O.CON.KRIW.HW.W.0030.000000T0000Z-171124T1200Z/ Green Mountains and Rattlesnake Range- Including the city of Jeffrey City 204 AM MST Fri Nov 24 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS MORNING... * TIMING...High winds will continue occasionally through tonight. * WINDS...An all time record wind gust of 95 mph was observed at the Camp Creek RAWS in the Green Mountains southwest of Muddy Gap between 11 am and 12 Midnight earlier this evening. Southwest 35 to 45 mph with gusts of 60 to 65 mph, with higher gusts in the higher terrain are expected through 5 am this morning.. * IMPACTS...Strong cross winds will produce a significant blow over threat to trucks pulling light weight and high profile trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ TEAM RIVERTON
873 WWUS75 KRIW 241143 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 443 AM MST Fri Nov 24 2017 WYZ002-003-241245- /O.EXP.KRIW.HW.W.0030.000000T0000Z-171124T1200Z/ Absaroka Mountains-Cody Foothills- Including the cities of Cody and Meeteetse 443 AM MST Fri Nov 24 2017 ...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... A cold front is moving south across the area ending the threat of any more high winds. The high wind warning will be allowed to expire on time at 5 am. The peak wind during this entire event was 109 mph on the west side of Clark early Thursday afternoon. $$ WYZ019-241245- /O.EXP.KRIW.HW.W.0030.000000T0000Z-171124T1200Z/ Green Mountains and Rattlesnake Range- Including the city of Jeffrey City 443 AM MST Fri Nov 24 2017 ...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... Strong winds will still blow ahead of a cold front advancing south towards the area but the threat of high winds has ended for most of the area. Any wind gusts over 60 mph this morning will be confined to the higher elevations away from the main travel routes. The peak wind during this event was a 95 mph wind gust at sensor near Muddy Gap at 1150 Thursday evening. This is the highest reported speed ever reported for the Camp Creek RAWS sensor. $$ Skrbac
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Nov 22, 10:55 PM MST, 4 hours 7 minutes earlier.
Area forecast discussion, Nov 22, 10:55 PM MST, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1055 PM MST Wed Nov 22 2017 .SHORT TERM...Tonight through Saturday We still have some light showers in the west but these should come to an end this evening. And all in all, things look fairly uneventful tonight as we will be in between what seems to be the never ending parade of Pacific fronts and troughs with our fast moving and progressive flow. There will be gusty winds in some of the favored spots, like around Cody and in the southwestern Wind Corridor, but nothing too bad. Things will begin to change Thanksgiving. First for the good news. All areas should be dry during the daylight hours. The models have some very light precipitation in the western mountains late but this is almost always too fast and tends to overdo the lift so we kept things dry. The main concern will be wind. Ahead of the advancing front moving from the Pacific Northwest, we will again see the pressure gradient tighten up. In addition, 700 millibar winds will increase once again, reaching 50 to 60 knots across the Absarokas. Conditions look favorable for high wind, so we will hoist a high wind watch across the Absarokas and Cody Foothills from Friday morning into Friday night. There could be two different bouts of wind, but timing them is difficult so we will let the night crew make the final decision on if and/or when to warn. Gusty winds will also develop across many areas, although not as strong during the day. The other story will be some very warm temperatures, with highs rising into the 60s in many locations in the lower elevations East of the Divide and a few of the warmer spots possibly threatening the 70s. This could lead to a few record high temperatures as well. The front will begin to move into the west at night. At this point, the steadiest precipitation would be late Thanksgiving night into early Friday. Thinking is the same yesterday, that this will be a quick hitting system and any precipitation amounts would be below advisory level except possibly in a few spots in the highest elevations where impacts would be few to non existent. Snow levels should also remain fairly high, generally around 7500 to 8000 feet so almost all of the precipitation in the valleys should fall in the form of rain. Meanwhile, the concern for high wind will continue East of the Divide at night. The 700 millibar winds are certainly sufficient, 50 to 60 knots in many areas. We will also have some downward forcing from the right front quadrant of an 125 knot jet streak. However, MOS guidance is coming in below criteria for the most part. Since the strongest wind here would likely not be until Thursday night, we will hold off on any highlights for now for areas like Natrona County. A place like Camp Creek will likely see some high wind, but still questions if it can get into areas where people live. The GFS continues to show an area of showers moving into northern Wyoming late Thursday night into Friday morning. But again, the NAM is largely dry. For now, we kept things close to continuity with some slight to chance POPS across the north. With strong northwest flow behind the front Friday morning, high winds will also be possible across areas like Northern Johnson County and possibly the northern Big Horn Basin. Places like the Wind River Basin may also see a gusty to strong wind much of the time of Friday. Temperatures may cool a bit as well, but again, the Pacific origin of the system will keep temperatures above normal for the most part. Precipitation out west should taper to showers late Friday into Friday night, with winds subsiding as well as the system moves away and the pressure gradient relaxes a bit. Ridging then begins to build across the area for Saturday. This means dry weather except for a few showers in the northwest but even these are expected to be few and far between. Otherwise, expect a decent day with more sunshine and far less wind. Temperatures will be cooler than the previous couple of days, but still above normal for the last portion of November. .LONG TERM... The weekend will see continued ridging with the warmest temps on Sunday. Sunday evening will see the arrival of a weak warm front in the Western Mountains. Models continue to strengthen the next system as the ridge progresses eastward allowing the trough to deepen significantly. Arrival of the cold front looks to be around 12Z Monday and continuing to push through WY on Tuesday. Most of the precip will likely start as rain and quickly change to snow as a good amount of cold air is accompanying this front. H7 temps quickly drop to -10 after fropa and reach as low as -15 Tuesday morning. The most significant snowfall is once again in the western regions on Monday, but there will be some spill over east of the divide Monday night into Tuesday. Winds will be gusty in the normal places with this system but models seem to be focusing most of the higher gusts along the Wind River Mountains and the Wind Corridor. This is likely due to the 130kt southwest oriented jet streak that will arrive with the front. The models disagree a bit on how Wednesday will look. GFS indicates a solid return of the ridge in the west and keeping precip out of WY. ECMWF and Canadian show a second shortwave trough following behind the longwave and bringing more snow to North and Northwest. All models keep H7 temps in the -10 range so Wednesday looks to be the coldest morning of the period. && .AVIATION...For the 00Z TAFS through 00Z Thursday night East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Routes The main issue again for the rest of tonight and Thanksgiving will be windy to strong west/southwest wind and/or LLWS in the wind corridor from South Pass to Casper, lee side of mountain ranges and adjacent foothills especially the Cody Foothills. Otherwise VFR conditions with lee- enhanced high cloudiness are expected. After 06Z Friday, a cold front will begin to drop southward into northern Wyoming switching winds to the north with the possibility of some mountain snow/valley rain showers. West of the Divide...KBPI/KJAC/KPNA/KRKS Routes Fog and low ceilings will be the main issue through Thanksgiving morning. The worst conditions from fog are expected across the Upper Green River Basin (KBPI and KPNA) where airfield minimums are likely for parts of this morning. The far western valleys including KJAC will have a combination of stratocu and some fog, but not expecting KJAC to go down as hard as the Upper Green terminals. The ceilings/fog are expected to lift/scatter out by midday with the Upper Green probably the last one to improve to VFR. Tonight, an approaching storm system will result in a chance of some mountain snow/valley rain showers especially after midnight. The approach of this system will result in breezy southerly winds at KJAC terminal later today into the overnight hours. If the winds would decouple Thursday night, then LLWS would be an issue at KJAC. After 06Z Friday, have prevailed KJAC with some -SHRA, but kept ceilings in the low VFR range as the south/southwest flow usually keeps ceilings higher than what MOS guidance give us. Please see the Aviation Weather Center for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Showers should end in the west this evening with mainly dry weather from late tonight through Thanksgiving Day. A gusty wind will develop tonight with high wind possible in the Lee of the Absarokas Thursday into Thursday night. Breezy to windy conditions are still possible across many areas East of the Divide. Relative humidity should remain above critical levels. Mixing and smoke dispersal will && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 5 AM MST Thursday through late Thursday night for WYZ002-003. && SHORT TERM...Hattings LONG TERM...Hulme AVIATION...Murrell FIRE WEATHER...Hattings
Hazardous weather outlook, Nov 22, 1:45 PM MST, 13 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 145 PM MST Wed Nov 22 2017 WYZ001>020-022>030-231200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 145 PM MST Wed Nov 22 2017 ...HIGH WIND WATCH FOR THE CODY FOOTHILLS AND ABSAROKA MOUNTAINS THURSDAY AND THURSDAY NIGHT... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thanksgiving Day through Tuesday. Thanksgiving Day...High winds possible in the Cody Foothills and Absarokas. Thanksgiving night...Rain in the west with snow in the mountains. Very windy conditions possible east of the divide Thanksgiving night. Monday...Another bout of snow for the far west with windy to very windy areas. Turning colder. .SPOTTER INFORMATION STATEMENT... TEAM RIVERTON
In the hours before
Special weather statement, Nov 22, 9:12 PM MST, 5 hours 50 minutes before
Special Weather Statement National Weather Service Riverton WY 912 PM MST Wed Nov 22 2017 WYZ025-026-231100- Upper Green River Basin Foothills-Upper Green River Basin- Including the cities of Pinedale, La Barge, Big Piney, and Farson 912 PM MST Wed Nov 22 2017 ...Freezing Fog will Impact the Upper Green River Basin Tonight... Through the predawn hours of Thanksgiving, areas of fog will be encountered across the Upper Green River Basin, including the cites of Pinedale and Big Piney. Motorists should be prepared for rapidly changing visibility to under a quarter mile at times. In addition, temperatures will be near to just below freezing which could result in fog depositing some ice on exposed, elevated surfaces. Motorists are urged to slow down, use low beams when fog is encountered, and be aware some black ice could be present on area roadways especially on bridges. 21
Nearby
High Wind Warnings in Wyoming, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.